University of Hawaii School of Medicine Honolulu, HI
Robert J. Pattison, MD, MPH1, Krixie Silangcruz, MD, MBA2, Gabriel K. Monti, BSc1, Traci T. Murakami, MD3; 1University of Hawaii School of Medicine, Honolulu, HI; 2University of Hawaii, Honolulu, HI; 3The Queen's Medical Center, University of Hawaii, Ewa Beach, HI
Introduction: Transient esophageal motor dysfunction in patients receiving vincristine is a rare complication. Patients receiving vincristine often show varying degrees of peripheral neuropathy; however, severe dysphagia is a lesser known but potentially life-threatening side-effect.
Methods: An 82-year-old Filipino male with stage III mature B-cell lymphoma, sick sinus syndrome, hepatitis B, BPH, and HLD, presented with acute dysphagia starting one day prior to admission. Five days prior, he received induction therapy with rituximab, cyclophosphamide, 2 mg vincristine, and 60 mg/m2 prednisone (RVCP). Prior to this, the family reported that the patient was eating normally. Computed tomography of the head and neck showed anterior subluxation of bilateral mandible condyles at the TMJs and was without evidence of cerebrovascular accident (CVA) or intracranial hemorrhage. Magnetic Resonance Angiography was unremarkable. During the sixteen-day hospitalization, the patient failed three swallow evaluations which were notable for decreased labial closure resulting in labial spillage and decreased control of the bolus. Esophagramwas aborted on two occasions as the patient was aspirating the contrast. Lumbar puncture was completed with normal cerebral spinal fluid (CSF) analysis. The patient underwentEGD with random biopsies showing the mild gastritis of the pylorus negative for Helicobacter pylori. Large secretions and refluxed material throughout the oropharynx were noted with no anatomical abnormalities. The Z-line was at 38cm and was normal in appearance. The stomach was found to have bile stained fluid with erosions consistent with mild gastritis. A nasogastric tube was inserted for feeding. Otolaryngology was consulted and found no anatomical culprit. The patient developed aspiration pneumonia and underwent J-tube placement for long term nutrition. Vincristine was discontinued and the patient improved from a nutritional standpoint. At six-months, the patient remained J-tube dependent without improvement in his dysphagia. Repeat EGD was unable to define the etiology of the dysphagia with findings similar to previous. Discussion: There are few reports of the effects of vincristine on gastrointestinal motility. Vincristine-induced esophageal motor dysfunction is generally reversible with the cessation of the medication. In this case, vincristine induction was the only identifiable cause of the dysphagia and it did not resolve with its discontinuation.
Image from aborted attempt at esophagram. Patient was unable to swallow the contrast and the procedure was aborted on two occasions.
EGD Images of duodenum and Z-line.
Images of the esophagus and stomach in the EGD.
Disclosures: Robert Pattison indicated no relevant financial relationships. Krixie Silangcruz indicated no relevant financial relationships. Gabriel Monti indicated no relevant financial relationships. Traci Murakami indicated no relevant financial relationships.